Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

An upper bound for the first zero of Bessel functions


Author: Ll. G. Chambers
Journal: Math. Comp. 38 (1982), 589-591
MSC: Primary 33A65
MathSciNet review: 645673
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown, using the Rayleigh-Ritz method of the calculus of variations, that an upper bound for the first zero $ {j_v}$, of $ {z^{ - v}}{J_v}(z)$, $ v > - 1$, is given by

$\displaystyle {(v + 1)^{1/2}}\{ {(v + 2)^{1/2}} + 1\} ,$

and that for large v, $ v,{j_v} = v + O({v^{1/2}})$.

References [Enhancements On Off] (What's this?)

  • [1] J. Irving and N. Mullineux, Mathematics in physics and engineering, Pure and Applied Physics, Vol. 6, Academic Press, New York-London, 1959. MR 0103145 (21 #1928)
  • [2] J. Irving & N. Mullineux, Loc. cit., p. 39.
  • [3] G. N. Watson, A Treatise on the Theory of Bessel Functions, Cambridge University Press, Cambridge, England; The Macmillan Company, New York, 1944. MR 0010746 (6,64a)
  • [4] G. N. Watson, Loc. cit., p. 486.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 33A65

Retrieve articles in all journals with MSC: 33A65


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1982-0645673-0
PII: S 0025-5718(1982)0645673-0
Article copyright: © Copyright 1982 American Mathematical Society